Iowa, 2007

Hail in Iowa, July 17, 2007

July 17, 2007 · NWS ARX · 4 events in 1 county or zone

An upper level disturbance moved along a stationary front over northern Iowa during the afternoon of July 17th. This allowed an isolated severe thunderstorms to develop and produce penny and nickel size hail over parts of Clayton county in northeast Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An upper level disturbance moved along a stationary front over northern Iowa during the afternoon of July 17th. This allowed an isolated severe thunderstorms to develop and produce penny and nickel size hail over parts of Clayton county in northeast Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 17, 1:00 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 17, 1:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
200 PM CDT TUE JUL 17 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

BULK OF WEATHER CONCERNS ARE IN FIRST FEW DAYS WITH SURFACE
BOUNDARIES NEARLY STATIONARY AIDING DEVELOPMENT OF MESOSCALE
CONVECTIVE SYSTEMS AS QUICK AS ATMOSPHERE CAN RECOVER. TRYING TO
DETERMINE INITIATION AREA AND EXACT ORIENTATION FOR EACH ROUND OF
SEVERE WEATHER AND HEAVY RAIN IS PROVING TO BE A CHALLENGE BUT IS
CERTAINLY MAIN FOCUS FOR THIS FORECAST.

NOT MUCH CHANGE IN OVERALL PATTERN FROM LAST FEW DAYS. UPPER RIDGE
AXIS REMAINS CENTERED OVER ROCKIES WITH WEAK SHORT WAVE TROUGHS
PASSING THROUGH AREA IN NORTHWEST FLOW ALOFT. THINGS ARE A BIT MORE
MESSY AT THE SURFACE AS YOU WOULD EXPECT WITH SEVERAL BOUNDARIES
AROUND. DISTINCT WARM FRONT FEATURE IS OVER CENTRAL IOWA AS OF 18Z
BUT APPEARS TO BE WASHING OUT AS WINDS GRADUALLY VEER AHEAD OF IT.
MORE DISTINCT WEST-EAST BOUNDARY STRETCHES ALONG MINNESOTA-IOWA
BORDER WITH OTHER WEAKER FEATURES...LIKELY OLDER AND DISSIPATING
OUTFLOWS AROUND THE FORECAST AREA. CONVECTION HAS BEEN GOING NEARLY
ALL DAY ACROSS PARTS OF NORTHEAST IOWA IN WARM AIR ADVECTION ZONE
WITH ACCAS OR BUILDING CUMULUS STRETCHING BACK INTO SOUTHWEST
MINNESOTA. STRATUS FIELD HAS ALSO KEPT TEMPERATURES AND ASSOCIATED
CAPE VALUES DOWN EAST OF MISSISSIPPI RIVER...EXCEPT SOME STORM
DEVELOPMENT NORTHEAST OF THAT WHERE BETTER HEATING IS IN PLACE.

ON THE OTHER HAND...MIXED LAYER CAPE VALUES HAVE BEEN CLIMBING AGAIN
OVER SOUTHERN MINNESOTA AND MUCH OF CENTRAL IOWA. LIKE YESTERDAY
BEST STORM INITIATION AREA APPEARS IT WILL BE ALONG THIS AXIS FROM
SOUTHWEST MINNESOTA ACROSS NORTHEAST IOWA INTO NORTHERN ILLINOIS.
DEEP LAYER SHEAR REMAINS ADEQUATE FOR SUPERCELLS...IN THE 40 TO 50
KNOT RANGE...SO LARGE HAIL PRODUCING STORMS AND EVENTUAL LINEAR
SYSTEMS OR BOWS SEEM LIKELY AGAIN. LARGER SCALE FORCING IS A BIT
WEAKER THIS AFTERNOON COMPARED TO YESTERDAY SO IT MAY TAKE A LITTLE
LONGER FOR STORMS TO REACH SEVERE LIMITS. WILL LIKELY SEE A ROUND OF
STORMS LATE THIS AFTERNOON INTO THE EVENING...AND THEN POSSIBILITY
OF REDEVELOPMENT WELL WEST LATER TONIGHT AS MOSITURE TRANSPORT
SHIFTS THAT WAY.

ASSESSMENT FOR CLASSIC FLASH FLOOD SCENARIO LEADS TO SOMEWHAT
MARGINAL CONFIDENCE IN ANY WARNINGS OVERNIGHT. MOISTURE TRANSPORT
SIGNAL IS NOT IMPRESSIVE THIS EVENING AND THEN GROWS WELL WEST OF
FORECAST AREA AS NOTED EARLIER. PROBLEM IS MUCH OF NORTHEAST IOWA
RECEIVED HEALTHY RAINFALL LAST 24 HOURS AND WITH DISTINCT
POSSIBILITY OF MORE STORMS IN THOSE SAME AREAS TONIGHT...FEEL A
WATCH IS GOOD IDEA THROUGH TOMORROW MORNING WHEN THINGS CAN BE
REASSESSED FOR LATER PROBLEMS.

ANOTHER FAVORABLE SETUP EXISTS FOR WEDNESDAY AND WEDNESDAY NIGHT
WITH SIMILAR SETUP. ALL WILL DEPEND ON WHERE BOUNDARIES END UP FROM
TONIGHT BUT APPEARS WEST-EAST BOUNDARY WILL BECOME MORE DOMINANT AND
GRADUALLY SHIFT SEVERE WEATHER AND RAINFALL THREAT SOUTH IN TIME.
HIGH PRESSURE WILL BUILD INTO NORTHERN PLAINS AND WILL PUSH BOUNDARY
SOUTH OF FORECAST AREA EARLY THURSDAY TAKING RAIN THREAT WITH IT.
HAVE CONTINUED TO SCALE BACK ON RAIN THREAT THURSDAY MORNING...
WITH DRY FORECAST AFTER THAT.

.LONG TERM...SATURDAY THROUGH TUESDAY

PERIOD LIKELY DOMINATED BY LARGE UPPER RIDGE BUILDING EAST AND QUIET
WEATHER. INTERESTING THAT OVERNIGHT RUNS BY THE ECMWF...DGEX...AND
NOW 12Z GFS HINTING OF ENERGY DROPPING OUT OF EASTERN TROUGH AND
ACTUALLY RETROGRADING BACK TOWARDS THE SOUTHERN GREAT LAKES WHICH
COULD ACTUALLY BRING A RAIN THREAT INTO DAYS 6 AND 7 TIME FRAME. FOR
NOW PREFER EARLIER SOLUTION OF KEEPING RIDGE IN PLACE WITH NIL
WEATHER AND TEMPERATURES GRADUALLY CLIMBING BUT WILL HAVE TO WATCH
THIS TREND FOR EARLY NEXT WEEK.

&&

.AVIATION...

THE MVFR CEILINGS ACROSS WESTERN WISCONSIN ARE SLOWLY RISING THIS
AFTERNOON...AND THIS TREND IS EXPECTED TO CONTINUE THROUGH LATE THIS
AFTERNOON AND EVENING. IN ADDITION...THIS DECK WILL BECOME MORE
SCATTERED AS THE HIGH SUN ANGLE DISSIPATES THE INVERSION THAT IS
TRAPPING THE LOW LEVEL MOISTURE.

LIKE MONDAY AFTERNOON...SEVERAL ROUNDS OF MODERATE TO SEVERE
CONVECTION IS EXPECTED TO DEVELOP ALONG A QUASI-STATIONARY BOUNDARY
FROM JUST NORTH OF AUSTIN MINNESOTA /KAUM/ TO MINERAL POINT
WISCONSIN /KMRJ/ THIS AFTERNOON AND CONTINUE INTO TONIGHT.
ADDITIONAL CONVECTION MAY FIRE NORTH OF THIS FRONT ACROSS WESTERN
WISCONSIN TONIGHT AS THE LOW LEVEL JET BRINGS MOIST AND VERY
UNSTABLE AIR INTO THE REGION.

THE MODELS CONTINUE TO SHOW THAT MVFR CEILINGS MAY REDEVELOP ACROSS
WESTERN WISCONSIN AFTER 11Z ON WEDNESDAY MORNING. THERE IS STILL A
QUITE A BIT OF UNCERTAINTY WHETHER THIS WILL OCCUR OR NOT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR MNZ094.
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR IAZ008>010-018-019-029-030.
&&

SHORT/LONG TERM....SHEA
AVIATION...........BOYNE
Hazardous weather outlook, Jul 17, 11:12 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1212 PM CDT TUE JUL 17 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-181100-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND-
TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
1212 PM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST WISCONSIN...
NORTHEAST IOWA...AND SOUTHEAST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A NEARLY STATIONARY FRONT...EXTENDING ACROSS SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST WISCONSIN...WILL BE FOCUS FOR SEVERAL
ROUNDS OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE WINDS ALOFT
ARE VERY FAVORABLE FOR SOME OF THESE THUNDERSTORMS TO BECOME SEVERE.
THE MAIN SEVERE WEATHER THREATS LOOK TO BE LARGE HAIL AND DAMAGING
WINDS. HOWEVER A FEW ISOLATED TORNADOES WILL BE POSSIBLE WHERE THE
STORMS CAN INTERACT WITH RESIDUAL BOUNDARIES. AT THIS TIME...THE BEST
CHANCE OF SEVERE WEATHER LOOKS TO BE SOUTHEAST OF A DODGE CENTER
MINNESOTA TO VIROQUA WISCONSIN LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON WEDNESDAY AS THE
FRONTAL BOUNDARY REMAINS NEAR THE AREA. DUE TO THE UNCERTAINLY OF THE
FRONTAL POSITION...IT IS DIFFICULT TO DETERMINE THE EXTENT AND
EXACT LOCATION OF THE GREATEST THREAT FOR SEVERE WEATHER. AS A
RESULT...WE URGE SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS TO
MONITOR WEATHER CONDITIONS A BIT CLOSER...AT LEAST THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

WIZ017-029-034-042>044-181100-
ADAMS-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR-
1212 PM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
AT THIS TIME...IT APPEARS THAT THESE THUNDERSTORMS WILL NOT BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON WEDNESDAY AS THE
FRONTAL BOUNDARY REMAINS NEAR THE AREA. DUE TO THE UNCERTAINTY OF THE
FRONTAL POSITION IT IS DIFFICULT TO DETERMINE THE EXTENT AND
EXACT LOCATION OF THE GREATEST THREAT FOR SEVERE WEATHER. AS A
RESULT...WE URGE SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS TO
MONITOR WEATHER CONDITIONS A BIT CLOSER...AT LEAST THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

In the hours before

Local storm report, Jul 17, 9:00 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1000 AM CDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     TSTM WND DMG     OELWEIN                 42.68N 91.91W
07/17/2007                   FAYETTE            IA   EMERGENCY MNGR

            SIGNIFICANT DAMAGE TO AREA CROPS AND TREES IN TOWN. MANY
            TREES SNAPPED OFF AND DAMAGE TO HOMES AND BUILDINGS IN
            TOWN. REPORTS FROM NWS COOPERATIVE OBSERVERS...EMERGENCY
            MANAGEMENT...LAW ENFORCEMENT...FIRE DEPARTMENT AND
            OTHERS.

&&

SHEA

The radar

The La Crosse radar (KARX), 126 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Clayton

When
July 17, 1:00 PM CST
Where
Clayton County, 4.12 mi SE of Garber
Measured
0.88 in hail
Reported by
Public
Coordinates
42.690, -91.210

Hail, Clayton

When
July 17, 1:00 PM CST to 1:03 PM CST
Where
Clayton County, 1.03 mi ESE of Garber
Measured
0.88 in hail
Reported by
Public
Coordinates
42.725, -91.251

Hail, Clayton

When
July 17, 1:00 PM CST to 1:03 PM CST
Where
Clayton County, 3 mi S of Elkport
Measured
1 in hail
Reported by
Public
Coordinates
42.687, -91.280

Hail, Clayton

When
July 17, 1:13 PM CST
Where
Clayton County, 2.06 mi SW of Graham
Measured
0.75 in hail
Reported by
Public
Coordinates
42.650, -91.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40644, 43134, 43135, 40645.